Virginia, 2003

Winter Storm in Virginia, February 26 to 27, 2003

February 26 to 27, 2003 · NWS RNK · 20 events in 20 counties and zones

Snow and ice developed during the late afternoon of the 26th and continued through the evening of the 27th. Ice accretion ranged from 1/4 of an inch to as much as an inch in southern Pittsylvania and Halifax counties downing numerous trees and power lines.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Snow and ice developed during the late afternoon of the 26th and continued through the evening of the 27th. Ice accretion ranged from 1/4 of an inch to as much as an inch in southern Pittsylvania and Halifax counties downing numerous trees and power lines. In addition, snow fall amounts across Bedford, Campbell, and Appomattox Counties ranged from 4 to 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 26, 8:55 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 26, 8:55 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
855 PM EST WED FEB 26 2003

WEATHER SITUATION VERY SIMILAR TO LAST NIGHT WITH S/W GETTING READY
TO EXIT AND PRECIP IN AN OVERALL DECREASING TREND ATTM. STILL WITH
NEXT SLUG OF WAA ALOFT ALREADY APCHG FROM THE LOWER MISS VALLEY
COMBO WITH UPSLOPE...THINK WILL SEE SOME REGENERATION IN COVERAGE
OVERNIGHT. EVENING RAOBS STILL SHOW PTYPE TO REMAIN MAINLY SNOW
ALONG/NORTH OF I81/460 WITH WARM NOSE OFF GSO SOUNDING KEEPING
MAINLY -FZRA GOING SRN THIRD. FORECAST MAP SOUNDINGS INDICATE THIS
SCENARIO TO SLOWLY SHIFT A BIT NORTH TOWARD MORNING ONCE DEEPER PUSH
OF WAA ALOFT CLOSES IN. APPEARS QPF GNRLY HEAVIEST ALONG THE BLUE
RIDGE OVERNIGHT WITH LIGHTER TOTALS ELSW FOR THE MOST PART TIL
LATE WHEN BETTER ISENT LIFT GETS GOING...SO PLAN TO ADJUST OVERNIGHT
SNOW AMOUNTS DOWN SOME OVER THE FAR WEST. ALSO IFFY AS TO HOW MUCH
FROZEN PRECIP WILL OCCUR ACROSS WRN SMYTH/TAZEWELL GIVEN TEMPS GNRLY
AOA FREEZING THUS WILL REWORD A BIT MORE TOWARD A VALLEY MIX THERE.
OTRW NO CHANGES TO GOING WARNINGS WITH ONLY SOME SMALL TWEAKS TO
ACCOUNT FOR GOING TRENDS. NEXT DOWNSTREAM IMPULSE UNDER CLOSED LOW
COULD SPELL MORE PROBLEMS ESPCLY IN THE -FZRA ARENA THU/NGT IF THE
LATEST MESO-ETA IS ON TRACK. WILL ALLOW THE MIDSHIFT TO MAKE ADJUSTS
FOR THU IF NEEDED.

.RNK...

NC...WINTER STORM WARNING TONIGHT THROUGH THURSDAY FOR ZONES
NCZ001>006...NCZ018>020.

VA...WINTER STORM WARNING TONIGHT THROUGH THURSDAY FOR ZONES
VAZ007-009>020-022>024-032>035-043>047-058-059.

WV...WINTER STORM WARNING TONIGHT THROUGH THURSDAY FOR ZONES
WVZ042>045.

JH
Hazardous weather outlook, Feb 26, 5:30 PM EST, 4 hours 30 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-271100-

HAZARDOUS WEATHER OUTLOOK...UPDATED.
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 PM EST WED FEB 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE AND TWO...TONIGHT AND THURSDAY

WINTER STORM WARNING ARE IN EFFECT FOR SOUTHEAST WEST VIRGINIA...
SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA FOR TONIGHT
AND THURSDAY. WINTERY MIXTURE OF SNOW...SLEET AND FREEZING RAIN WILL
ADVANCE EAST ACROSS THE ENTIRE REGION TONIGHT AND THURSDAY.
SNOW AND SLEET ACCUMULATIONS OF 3 TO 7 INCHES ARE POSSIBLE ACROSS
NORTHERN PORTIONS. WHILE IN SOUTHERN PORTIONS...ICE ACCRETIONS OF 1/4
TO 1/2 INCH WILL LIKELY OCCUR. REFER TO WSW...AND SPS FOR LATEST
DETAILS.

.DAYS THREE THROUGH SEVEN...

MORE WINTER PRECIPITATION IS EXPECTED THURSDAY NIGHT THROUGH
FRIDAY MORNING.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW AND SLEET AMOUNTS...AS WELL AS FREEZING RAIN
ACCRETION WOULD BE WELCOMED.

In the hours before

Special weather statement, Feb 26, 4:00 PM EST, 6 hours before
NCZ003>006-VAZ015>017-032-033-043-044-058-059-262300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EST WED FEB 26 2003

...HEAVY SNOW AND SLEET TO PERSIST THROUGH RUSH HOUR...

AN AXIS OF HEAVY SNOW...MIXED WITH SLEET WILL CONTINUE OVER THE
SOUTHERN VIRGINIA BLUE RIDGE COUNTIES...MAINLY JUST SOUTH OF
INTERSTATE 81 INTO EARLY THIS EVENING. LOCATIONS FROM GALAX EAST TO
FLOYD...AND ROCKY MOUNT CAN EXPECT THE HEAVIEST SNOWFALL...WITH
ANOTHER ONE TO AS MUCH AS THREE INCHES THROUGH 6:30 PM. CLOSER TO
THE VIRGINIA BORDER...THE PRECIPITATION WILL TAKE THE FORM OF SLEET
WITH SOME FREEZING RAIN MIXED IN. SLEET ACCUMULATIONS OF UP TO ONE
INCH MAY OCCUR ALONG WITH SOME GLAZING ESPECIALLY ON ELEVATED
SURFACES THROUGH SUNSET. OVER NORTHWEST NORTH CAROLINA...LIGHT TO
MODERATE FREEZING RAIN CAN BE EXPECTED TO PERSIST. ICE ACCUMULATIONS
OF AROUND ONE QUARTER OF AN INCH WILL OCCUR FROM ALONG INTERSTATE 77
EAST TO REIDSVILLE...AND YANCEYVILLE THROUGH EARLY EVENING.

MOTORISTS SHOULD BE ALERT FOR SNOW AND ICE COVERED ROADS DURING THE
EVENING RUSH HOUR. REMEMBER TO SLOW DOWN AND GIVE EXTRA TIME TO
REACH YOUR DESTINATION.

JH
Special weather statement, Feb 26, 6:05 PM EST, 3 hours 55 minutes before
NCZ003>006-VAZ032-043-044-058-059-270100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
605 PM EST WED FEB 26 2003

...ICY MIX TO CONTINUE THIS EVENING...

A MIX OF SLEET AND FREEZING RAIN WILL CONTINUE ALONG THE
VIRGINIA...NORTH CAROLINA BORDER COUNTIES THROUGH EARLY THIS
EVENING. LOCATIONS ACROSS SOUTHSIDE VIRGINIA CAN EXPECT MOSTLY
SLEET...WITH AN ADDITIONAL ONE HALF INCH OF ACCUMULATION LIKELY
THROUGH 8:00 PM. IN ADDITION...SOME POCKETS OF SNOW MAY MIX IN ALONG
WITH RUMBLES OF THUNDER...AS ISOLATED HEAVIER BANDS OF PRECIPITATION
MOVE SLOWLY EAST THROUGH THE REGION. IN NORTHWEST NORTH
CAROLINA...LOOK FOR MAINLY FREEZING RAIN...WITH AN ADDITIONAL ONE
QUARTER INCH OF ICE ON ELEVATED SURFACES EARLY THIS EVENING.

MOTORISTS SHOULD BE ALERT FOR ICE COVERED ROADWAYS...ESPECIALLY ON
BRIDGES AND OVERPASSES THIS EVENING. A WINTER STORM WARNING
CONTINUES FOR THE AREA THROUGH THURSDAY.

JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter storm. Local standard time, as filed.

Winter Storm, Appomattox

When
February 26, 10:00 PM EST to February 27, 11:00 PM EST
Where
Appomattox forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

Winter Storm, Bedford

When
February 26, 10:00 PM EST to February 27, 11:00 PM EST
Where
Bedford forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Winter Storm, Buckingham

When
February 26, 10:00 PM EST to February 27, 11:00 PM EST
Where
Buckingham forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

Winter Storm, Campbell

When
February 26, 10:00 PM EST to February 27, 11:00 PM EST
Where
Campbell forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

Winter Storm, Carroll

When
February 26, 10:00 PM EST to February 27, 11:00 PM EST
Where
Carroll forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

Winter Storm, Charlotte

When
February 26, 10:00 PM EST to February 27, 11:00 PM EST
Where
Charlotte forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.012, -78.662 (the zone’s center; the record gives no point)

Winter Storm, Floyd

When
February 26, 10:00 PM EST to February 27, 11:00 PM EST
Where
Floyd forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
February 26, 10:00 PM EST to February 27, 11:00 PM EST
Where
Franklin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

Winter Storm, Grayson

When
February 26, 10:00 PM EST to February 27, 11:00 PM EST
Where
Grayson forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Winter Storm, Halifax

When
February 26, 10:00 PM EST to February 27, 11:00 PM EST
Where
Halifax forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

Winter Storm, Henry

When
February 26, 10:00 PM EST to February 27, 11:00 PM EST
Where
Henry forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

Winter Storm, Montgomery

When
February 26, 10:00 PM EST to February 27, 11:00 PM EST
Where
Montgomery forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Winter Storm, Patrick

When
February 26, 10:00 PM EST to February 27, 11:00 PM EST
Where
Patrick forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

Winter Storm, Pittsylvania

When
February 26, 10:00 PM EST to February 27, 11:00 PM EST
Where
Pittsylvania forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

Winter Storm, Roanoke

When
February 26, 10:00 PM EST to February 27, 11:00 PM EST
Where
Roanoke forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

Winter Storm, Rockbridge

When
February 26, 10:00 PM EST to February 27, 11:00 PM EST
Where
Rockbridge forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Winter Storm, Smyth

When
February 26, 10:00 PM EST to February 27, 11:00 PM EST
Where
Smyth forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

Winter Storm, Wythe

When
February 26, 10:00 PM EST to February 27, 11:00 PM EST
Where
Wythe forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

Winter Storm, Botetourt

When
February 26, 10:00 PM EST to February 27, 11:00 PM EST
Where
Botetourt forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Winter Storm, Amherst

When
February 26, 10:00 PM EST to February 27, 11:00 PM EST
Where
Amherst forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342109, 5342110, 5342111, 5342112, 5342113, 5342114, 5342115, 5342116, 5342117, 5342118, 5342119, 5342120, 5342121, 5342122, 5342123, 5342124, 5342125, 5342126, 5344210, 5344211.